Mathematical Programming

, Volume 110, Issue 1, pp 93–110

On approximating complex quadratic optimization problems via semidefinite programming relaxations



In this paper we study semidefinite programming (SDP) models for a class of discrete and continuous quadratic optimization problems in the complex Hermitian form. These problems capture a class of well-known combinatorial optimization problems, as well as problems in control theory. For instance, they include the MAX-3-CUT problem where the Laplacian matrix is positive semidefinite (in particular, some of the edge weights can be negative). We present a generic algorithm and a unified analysis of the SDP relaxations which allow us to obtain good approximation guarantees for our models. Specifically, we give an \({(k\,sin(\frac{\pi}{k}))^2/(4\pi)}\) -approximation algorithm for the discrete problem where the decision variables are k-ary and the objective matrix is positive semidefinite. To the best of our knowledge, this is the first known approximation result for this family of problems. For the continuous problem where the objective matrix is positive semidefinite, we obtain the well-known π /4 result due to Ben-Tal et al. [Math Oper Res 28(3):497–523, 2003], and independently, Zhang and Huang [SIAM J Optim 16(3):871–890, 2006]. However, our techniques simplify their analyses and provide a unified framework for treating those problems. In addition, we show for the first time that the gap between the optimal value of the original problem and that of the SDP relaxation can be arbitrarily close to π /4. We also show that the unified analysis can be used to obtain an Ω(1/ log n)-approximation algorithm for the continuous problem in which the objective matrix is not positive semidefinite.


Hermitian quadratic functions Complex semidefinite programming Grothendieck’s inequality 

Mathematics Subject Classification (2000)

90C20 90C22 90C27 90C90 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Department of Computer ScienceStanford UniversityStanfordUSA
  2. 2.Department of Information, Operations, and Management Sciences, Stern School of BusinessNew York UniversityNew YorkUSA
  3. 3.Department of Management Science and Engineering, and, by courtesy, Electrical EngineeringStanford UniversityStanfordUSA

Personalised recommendations